Alert archive / Texas / Flash Flood Warnings in 2009

Flash Flood Warning 55, NWS Shreveport, LA

August 1, 20094 counties in Texas

NWS Shreveport, LA issued this flash flood warning at Aug 1, 2009, 10:32 AM CDT for 4 counties in Texas. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2009, 10:32 AM CDT (15:32 UTC)
Expired
Aug 1, 2009, 2:30 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Camp County, TX, Franklin County, TX, Morris County, TX, Titus County, TX

The radar

The Shreveport radar (KSHV), 140 km from the middle of the area, began a volume at 15:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 11:25 AM CDTFLASH FLOODMount Vernon, TXWATER BEGINNING TO COVER MULTIPLE ROADS THOUGHOUT THE CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 3.5 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1495 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 011532
FFWSHV
TXC063-159-343-449-011930-
/O.NEW.KSHV.FF.W.0055.090801T1532Z-090801T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1032 AM CDT SAT AUG 1 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CAMP COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF PITTSBURG...
  CENTRAL FRANKLIN COUNTY IN NORTHEAST TEXAS...
  MORRIS COUNTY IN NORTHEAST TEXAS...
  TITUS COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITY OF MOUNT PLEASANT...

* UNTIL 230 PM CDT

* AT 1027 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A LINE OF VERY HEAVY RAIN MOVING EASTWARD TOWARD THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 2 INCHES ARE POSSIBLE IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3331 9528 3331 9478 3297 9468 3301 9527

$$

05/LK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:05 AM CDT, 7 hours 27 minutes earlier.

Area forecast discussion, Aug 1, 3:05 AM CDT, 7 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 AM CDT SAT AUG 1 2009

.DISCUSSION...
A QUIET EARLY MORNING WEATHER WISE ACROSS THE REGION BUT THIS WILL
CHANGE IN A HURRY AS A SHORTWAVE DIVES OUT OF THE SOUTHERN PLAINS
AND INTO THE LOWER MISSISSIPPI VALLEY TODAY.

LATEST IR AND WATER VAPOR IMAGERY SHOWING OUR SHORTWAVE EXTENDING
FROM EASTERN KS INTO WESTERN OK AND THE TX PHNDL. CONVECTION ALONG
A PREFRONTAL TROUGH HAS SHOWN A SLIGHT WEAKENING TREND IN THE LAST
COUPLE OF HOURS WITH THE TRUE COLD FRONT STILL WEST OF THE PRESENT
CONVECTION. THIS SHOULD CHANGE AS THE TROUGH ENCOUNTERS DEEPER
MOISTURE AND INSTABILITY ACROSS THE MIDDLE RED RIVER VALLEY OF NE
TX/SE OK/SW AR AND NW LA LATER TODAY. LOW LEVEL JET STARTING TO
CRANK UP PER VAD WIND PROFILERS WITH PALESTINE PROFILER TO OUR
WEST UPWARDS OF 30KTS IN THE BOUNDARY LAYER NOW. THIS WILL HELP TO
TRANSPORT DEEPER MOISTURE WITH PWATS IN EXCESS OF 2 INCHES
NORTHWARD TODAY. ALSO IN THE MIX IS A REMNANT AREA OF VORTICITY
ACROSS CENTRAL TEXAS THAT WILL BE MOVING EASTWARD AS WELL. AS A
70+ KT UPPER LEVEL JET STREAK DEVELOPS ACROSS THE SOUTHERN PLAINS
LATER TODAY...AMPLE LIFT WILL OCCUR ACROSS THE REGION RESULTING IN
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY. HAVE ADDED THE
POSSIBILITY OF SEVERE THUNDERSTORMS TO THE GRIDS BASICALLY ALONG
AND NORTH OF THE I-20 CORRIDOR OF NE TX AND N LA FOR TODAY THROUGH
THIS EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE A POSSIBILITY
BUT THE SYSTEM APPEARS TO BE MOVING QUICKLY ENOUGH THAT A
WIDESPREAD FLOODING PROBLEM DOES NOT APPEAR LIKELY. THUS...WILL
NOT HOIST A FLASH FLOOD WATCH EVEN THROUGH SOILS REMAIN PRETTY
SATURATED FROM RAINFALL EARLIER IN THE WEEK. STILL COULD EASILY
SEE TWO TO THREE INCHES WITH DEEPER CONVECTION HOWEVER AND HAVE
ADDED MENTION OF LOCALLY HEAVY RAINFALL TO THE GRIDS AS WELL.

FRONT SHOULD BE INTO SW AR AND NE TX BY 12Z SUN AND WILL CONTINUE
TO SERVE AS A FOCUS FOR ADDITIONAL THUNDERSTORM DEVELOPMENT
THROUGH THE OVERNIGHT HOURS EVEN THOUGH UPPER LEVEL SUPPORT
WEAKENS BY MIDNIGHT TONIGHT. GFS APPEARS TO BE HAVING SOME
FEEDBACK PROBLEMS AS IT IS THE ONLY SHORT TERM MODEL TO SUGGEST
QPF BOMBS IN THE WAKE OF THE UPPER TROUGH AXIS ACROSS NORTH
CENTRAL TX OVERNIGHT TONIGHT.

KEPT CHANCE POPS GOING FOR SUNDAY AS AGAIN...FRONTAL BOUNDARY WILL
BE IN THE NEIGHBORHOOD OF THE I-20 CORRIDOR. BEYOND SUNDAY...
MEDIUM RANGE PROGS ARE QUITE A BIT MORE PROGRESSIVE COMPARED TO
THIS TIME YESTERDAY. THE MORE RELIABLE AS OF LATE ECMWF NOW BRINGS
THE UPPER RIDGE OUT OF THE SW CONUS AND INTO THE MID MISS VALLEY
BY THE END OF THE WORK WEEK AND INTO THE TENN VALLEY BY NEXT
WEEKEND. THE GFS IS NOT THIS PROGRESSIVE BUT DOES PUT US UNDER THE
INFLUENCE OF THE RIDGE MORE WHICH SHOULD RESULT IN A WARMING TREND
THROUGH THE UPCOMING WORK WEEK AND LESS IN THE WAY OF PRECIPITATION
CHANCES. WILL NEED TO WATCH A WEAK DISTURBANCE ALONG THE BACK SIDE
OF THE RIDGE POSSIBLY EFFECTING OUR NORTHERN AND EASTERN ZONES WED
INTO THU BUT OTHER THAN THAT...A DRIER AND WARMER FORECAST IS
WARRANTED.

NOW...LETS JUST GET THROUGH TODAY. PRELIMS TO FOLLOW...13.

&&

.AVIATION...
FOR THE MOST PART...EXPECT VFR CONDITIONS TO CONTINUE THROUGH
SATURDAY MORNING.  A WEAK SHORT WAVE TROUGH TO DURING SATURDAY
AFTERNOON EXPECTED TO BRING A WAVE OF TSTMS FROM W TO E THROUGH
SATURDAY EVENING...WITH MOST TERMINALS FORECAST MVFR DURING THE
AFTERNOON TEMPORARILY.  FOR SATURDAY NIGHT THROUGH EARLY SUNDAY
MORNING...EXPECT SCTD TSTMS TO CONTINUE WITH SOME MVFR CONDITIONS
IN THE STRONGER STORMS. /VIII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  88  74  91  73  93 /  70  60  40  20  20
MLU  88  73  90  72  92 /  70  60  40  20  20
DEQ  86  70  92  69  94 /  80  60  30  20  20
TXK  87  73  92  71  93 /  80  60  40  20  20
ELD  87  71  91  70  92 /  80  60  40  20  20
TYR  89  74  92  73  94 /  70  60  40  20  20
GGG  88  74  92  72  94 /  70  60  40  20  20
LFK  92  75  92  73  94 /  50  60  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

13/08
Hazardous weather outlook, Aug 1, 3:54 AM CDT, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
354 AM CDT SAT AUG 1 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-011715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
354 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A STRONG UPPER LEVEL TROUGH WILL BE MOVING ACROSS THE FOUR STATE
REGION TODAY. THIS TROUGH ALONG WITH DAYTIME HEATING WILL SET THE
STAGE FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
THE REGION. ATMOSPHERIC DYNAMICS SUGGEST THAT THERE WILL BE A
POSSIBILITY FOR THESE STORMS TO REACH SEVERE LIMITS TODAY...
PRODUCING STRONG AND DAMAGING WIND GUSTS ALONG WITH LARGE HAIL.
THE MAIN THREAT AREA WILL BE ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR OF NORTHEAST TEXAS TO NORTHERN LOUISIANA. ALONG WITH THE
SEVERE WEATHER THREAT...LOCALLY HEAVY DOWNPOURS WILL LIKELY
ACCOMPANY THESE STORMS WITH TWO TO THREE INCH RAINFALL AMOUNTS
POSSIBLE THROUGH THIS EVENING BEFORE THE STORM SYSTEM SHIFTS EAST
OF THE REGION. A COLD FRONT WILL ACCOMPANY THIS STORM SYSTEM AND
THIS FRONTAL BOUNDARY WILL SHOULD STALL WEST TO EAST ACROSS THE
REGION OVERNIGHT. THIS BOUNDARY WILL LIKELY FOCUS ADDITIONAL
THUNDERSTORM ACTIVITY INTO THE OVERNIGHT HOURS TONIGHT...BUT THIS
ACTIVITY SHOULD BE MORE SCATTERED IN NATURE AND NOT AS INTENSE AS
THE ACTIVITY EXPECTED ACROSS THE REGION TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS WILL LIKELY BE NEEDED TODAY DUE
TO THE ANTICIPATED DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS
ACROSS THE REGION.

LAZ017>022-TXZ152-153-165>167-011715-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
354 AM CDT SAT AUG 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TODAY AS AN UPPER LEVEL STORM SYSTEM MOVES OUT OF THE SOUTHERN
PLAINS AND INTO THE LOWER MISSISSIPPI VALLEY. WHILE THE TREAT OF
SEVERE THUNDERSTORMS WILL BE GREATER ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTHERN LOUISIANA...
SOUTH OF THE INTERSTATE 20 CORRIDOR...ISOLATED SEVERE THUNDERSTORMS
WILL CERTAINLY BE POSSIBLE AND WILL BE TIED MORE WITH DAYTIME
HEATING. SOME OF THESE STORMS COULD PRODUCE BRIEF...LOCALLY HEAVY
RAINFALL AMOUNTS OF ONE TO TWO INCHES BEFORE THE ACTIVITY SHIFTS
EAST OF THE REGION OVERNIGHT. THERE WILL BE THE POSSIBILITY FOR
ADDITIONAL THUNDERSTORM ACTIVITY DURING THE OVERNIGHT HOURS
TONIGHT BUT THIS ACTIVITY WILL BE MORE SCATTERED IN NATURE WITH
STORM INTENSITY NOT AS GREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
WHILE ISOLATED STRONG TO SEVERE THUNDERSTORMS CANNOT BE RULED OUT
LATER TODAY...SOME OF WHICH COULD PRODUCE AN ISOLATED STRONG AND
DAMAGING WIND GUST...WIDESPREAD SEVERE THUNDERSTORMS SHOULD STAY
NORTH OF THE REGION TODAY THROUGH TONIGHT. THUS...THE ACTIVATION
OF STORM SPOTTERS IS NOT ANTICIPATED THROUGH TONIGHT.

13

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:19 PM CDTSevere Thunderstorm WarningSHVHarrison, Marion41 min
Aug 1, 1:50 PM CDTFlash Flood WarningSHVGregg, Harrison, Marion, Panola, Rusk3 hr
Aug 1, 4:12 PM CDTFlash Flood WarningSHVCherokee, Gregg, Harrison, Panola, Rusk, Smith and 2 more4 hr

Nearby

Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.